Colorado, 2008

Winter Storm in Colorado, January 27 to 28, 2008

January 27 to 28, 2008 · NWS PUB · 3 events in 3 counties and zones

A winter storm brought abundant moisture to the higher elevations of central and western Colorado. 9 inches of snow fell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm brought abundant moisture to the higher elevations of central and western Colorado. Near Monarch Pass in Chaffee County...9 inches of snow fell. Around a foot of snow fell around South Fork...and near the summit of Wolf Creek Pass...22 inches of snow occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 27, 3:04 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 27, 3:04 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MST SUN JAN 27 2008

.SHORT TERM...

(TONIGHT AND MONDAY)

WILL KEEP THIS RELATIVELY CONCISE AS HAVE BEEN INUNDATED KEEPING UP
WITH WINTER WEATHER AND WIND HIGHLIGHTS AS WELL AS OTHER
METEOROLOGICAL CONCERNS.  EASTERN SECTIONS OF THE CWFA CURRENTLY NOTING
MOSTLY CLEAR SKIES IN COMBINATION WITH VERY WARM LATE JANUARY
TEMPERATURES AS NOTED BY 2 PM READINGS OF 68F AT PUEBLO AND 72F AT
SPRINGFIELD.  FURTHER WEST IS A WHOLE DIFFERENT STORY WITH WOLF
CREEK PASS NOTING SNOW WITH A TEMPERATURE OF 21F AND SOUTHWEST WINDS
GUSTING TO AROUND 30 MPH.  ALSO...WINDS HAVE JUST GUSTED TO 90 MPH
AT PIKES PEAK.  SPEAKING OF STRONG WINDS...EARLIER THIS AFTERNOON I
UPDATED THE GRIDS/ZONES TO INCLUDE A HIGH WIND WARNING FOR ZONES
72/73/74/75/79/80/81 AND 82 FROM THIS AFTERNOON UNTIL EARLY TUESDAY
MORNING.

LATEST SHORT TERM MODELS SUGGEST THAT MAIN UPPER SYSTEM ROTATES
ACROSS CALIFORNIA TONIGHT AND THEN MOVES INTO UTAH BY LATE MONDAY.
THIS SYSTEM IS EXPECTED TO PROVIDE ABUNDANT ATMOSPHERIC MOISTURE IN
COMBINATION WITH FAVORABLE OROGRAPHIC FLOW OVER CWFAS WESTERN AND
CENTRAL MOUNTAINS AS WELL AS THE SANGRE CRISTO MOUNTAINS...ALLOWING
THIS REGION TO RECEIVE ACCUMULATING SNOW FROM TONIGHT INTO MONDAY.
IT STILL APPEARS THAT ZONE 68 WILL RECEIVE THE MOST SIGNIFICANT
ACCUMULATING SNOW WITH THIS EVENT...ALTHOUGH ZONES 60 AND 66 SHOULD
ALSO BE REPRESENTED QUITE NICELY.  THEREFORE...THE WINTER STORM
WARNING FOR THE FOR THE EASTERN SAWATCH MOUNTAINS...THE LA GARITA
MOUNTAINS AND THE EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FEET WILL
REMAIN IN EFFECT UNTIL 06Z TUESDAY...WHILE A SNOW AND BLOWING SNOW
ADVISORY WILL CONTINUE UNTIL 06Z TUESDAY FOR LAKE COUNTY...WESTERN
CHAFFEE COUNTY...THE SANGRE DE CRISTO MOUNTAINS AND THE EASTERN SAN
JUAN MOUNTAINS BELOW 10000 FT.

FROM TONIGHT INTO MONDAY FOR AREAS FROM THE I-25 CORRIDOR AND
EAST...GENERALLY NIL POPS ANTICIPATED IN COMBINATION WITH INCREASING
WIND POTENTIAL...ESPECIALLY ON MONDAY. ALSO CONSIDERED FIRE WEATHER
HIGHLIGHTS FOR SECTIONS OF THE EASTERN PLAINS...HOWEVER AT THIS TIME
PROJECTED RHS ARE A TAD TOO HIGH.  FINALLY...I HAVE BUMPED UP
INHERITED MAXIMUM TEMPERATURES FOR THE EASTERN CWFA ON MONDAY.

.LONG TERM...

(MONDAY NITE THROUGH SUNDAY DAY)

...CONCERNS ARE STORM WINDING DOWN...WINDS...AND CONTINUED
   PROGRESSIVE STORMY PATTERN...

MAJOR WINTER STORM WHICH WILL IMPACT THE AREA IN THE SHORT TERM WILL
BE WINDING DOWN LATER MONDAY NITE. BETWEEN 00Z TUES AND 12Z TUESDAY
WE EXPECT ANOTHER 2-5 OF SNOW ACROSS THE SW AND C MTNS AND 1-3
ACROSS THE HIGHER ELEVATIONS OF THE SANGRES. IN ADDITION TO THE
SNOWS...WINDS WILL ALSO BE A PROBLEM EARLY IN THIS FCST PERIOD AND A
HIGH WIND WARNING WILL REMAIN IN PLACE FOR MAINLY THE HIGHER
ELEVATIONS OF THE WETS/SANGRES AND PIKES PEAK REGION. THIS WARNING
GOES THROUGH 14Z TUESDAY...BUT MAY NEED TO BE EXTENDED INTO POSSIBLY
WEDNESDAY IF THE GUIDANCE IS CORRECT.

FOR THE PLAINS...WE ARE LIKELY GOING TO SEE AN IMPRESSIVE BORA WIND
COLD FRONTAL PASSAGE DURING THE LATE EVENING HOURS MONDAY AS STRONG
PACIFIC FRONT BLASTS IT WAY ACROSS THE REGION. ALTHOUGH WE WILL
LIKELY SEE STRONG GUSTY WINDS ON THE PLAINS...BELIEVE WE WILL STAY
BELOW HIGH WIND CRITERIA EAST OF THE I-25 CORRIDOR. WE MAY ALSO SEE
SOME SCATTERED SNOW SQUALLS ACROSS THE PLAINS MONDAY EVENING/NITE.

TUESDAY IS GOING TO BE A WINDY TO VERY WINDY DAY ACROSS MUCH OF THE
REGION. HOWEVER...IT IS GOING TO BE THE S MTNS WHICH WILL SEE THE
STRONGEST WINDS. BASED ON GUIDANCE AND POINT SOUNDING DATA...THIS
APPEARS TO BE A BRUTE FORCE WIND EVENT WITH BEST CHANCE OF WARNING
CRITERIA OVER THESE THE S MTNS/E FACING SLOPES.

NEXT SYSTEM WILL ONCE AGAIN CUT OUT ANOTHER TROUGH OVER THE WESTERN
CONUS LATE TUES INTO WEDNESDAY. WE WILL ONCE AGAIN SEE SNOWS
DEVELOPING ACROSS THE CONTDVD...AND ANOTHER STRONG FRONT MOVING
ACROSS THE PLAINS BY LATE WED. AT THIS TIME IT APPEARS BEST PRECIP
CHANCES WILL ONCE AGAIN BE IN THE MTNS WITH MAINLY WINDS OVER THE E
PLAINS.

A THIRD PROGRESSIVE SYSTEM IS THEN FCST TO MOVE ACROSS THE REGION
LATER ON FRIDAY. ONCE AGAIN WE WILL SEE MAINLY MTN SNOWS AND WINDY
PLAINS. A FOURTH SYSTEM...FCST TO BE A BIT DEEPER THAN THE LAST
FEW...WILL MOVE INTO THE REGION LATER SUNDAY.

OVERALL...THIS PERIOD IS GOING TO BE ON THE COOL TO COLD SIDE (TEMPS
IN THE 30S AND 40S PLAINS)...WITH PERIODS OF SNOW IN THE MTNS AND
WINDY PERIODS ON THE PLAINS. /HODANISH

&&

.AVIATION...

AVIATION CONCERNS WILL THE INCREASING POTENTIAL FOR
LOWERING CLOUD DECK AT KALS TONIGHT AS SNOW ATTEMPTS TO DEVELOP OVER
THE REGION. ELSEWHERE...BOTH KCOS AND KPUB SHOULD REMAIN VFR THROUGH
TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 AM MST TUESDAY FOR COZ072>075-079>082.

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 11 PM
MST MONDAY FOR COZ072>075.

WINTER STORM WARNING UNTIL 11 PM MST MONDAY FOR COZ060-066-068.

SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 11 PM
MST MONDAY FOR COZ058-059-061-067.

&&

77/34
Hazardous weather outlook, Jan 27, 5:38 AM MST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
538 AM MST SUN JAN 27 2008

COZ058>089-093>099-281245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
538 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL BRING HEAVY SNOW AND STRONG WINDS TO THE
MOUNTAINS OF COLORADO STARTING THIS AFTERNOON. THE HIGHER ELEVATIONS
OF THE SOUTHWEST AND CENTRAL COLORADO MOUNTAINS...ALONG THE
CONTINENTAL DIVIDE...WILL EXPERIENCE THE SIGNIFICANT SNOWFALL
FIRST...WITH TOTAL ACCUMULATIONS OF 1 TO 3 FEET EXPECTED BY MONDAY
EVENING. LATER THIS EVENING THE AREA OF SIGNIFICANT SNOWFALL IS THEN
EXPECTED TO EXPAND TO THE LOWER ELEVATIONS OF THE CENTRAL AND
SOUTHWEST MOUNTAINS...AND TO THE REST OF LAKE COUNTY. FINALLY...BY
MIDNIGHT TONIGHT THE SNOW IS FORECAST TO SPREAD TO THE SANGRE DE
CRISTO MOUNTAINS. TOTAL SNOWFALL ACCUMULATIONS OF 7 TO 14 INCHES ARE
EXPECTED IN THESE AREAS BY MONDAY EVENING.

WEATHER CONDITIONS WILL BE HAZARDOUS FOR TRAVEL AND OUTDOOR
ACTIVITIES ACROSS THE HIGH MOUNTAIN PASSES AND BACK COUNTRY.
SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 55 MPH...WILL RESULT
IN SIGNIFICANT BLOWING AND DRIFTING SNOW...AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT ACCUMULATIONS WILL CONTINUE OVER THE CONTINENTAL
DIVIDE...AND OVER THE SANGRE DE CRISTO MOUNTAINS INTO MONDAY
EVENING...BEFORE TAPERING OFF AFTER MIDNIGHT. THE NEXT CHANCE FOR
ACCUMULATING SNOW WILL COME BY WEDNESDAY...WHEN ONE TO FOUR
INCHES OF SNOW MAY FALL ALONG THE CONTINENTAL DIVIDE...WITH JUST
LIGHT ACCUMULATIONS OVER THE SOUTHEASTERN MOUNTAINS. ANOTHER
CHANCE FOR LIGHT ACCUMULATING SNOW MAY COME ON SATURDAY OVER THE
CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT MAINLY IN AREAS ALONG THE CONTINENTAL
DIVIDE...AND OVER THE SANGRE DE CRISTO MOUNTAINS TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
January 27, 6:00 PM MST to January 28, 8:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 27, 6:00 PM MST to January 28, 8:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
January 27, 11:00 PM MST to January 28, 11:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76434, 76435, 76433.